California, 2011Flash Flood and Damaging Winds in California, August 1, 2011
August 1, 2011 · NWS VEF · 4 events in 2 counties and zones
The last remnants of the monsoon moisture push that began in late July fueled thunderstorms which produced isolated severe weather and flash flooding over southeast California.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last remnants of the monsoon moisture push that began in late July fueled thunderstorms which produced isolated severe weather and flash flooding over southeast California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 1, 1:35 PM PST, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 1, 1:35 PM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT MON AUG 1 2011
.SYNOPSIS...DRIER AIR WILL MOVE OVER THE AREA THROUGH THE MIDDLE OF
THE WEEK. THIS WILL CONFINE THUNDERSTORMS TO MAINLY THE EASTERN
PORTION OF THE AREA ON TUESDAY AND THEN MAINLY OVER ARIZONA ON
WEDNESDAY...BEFORE DRY CONDITIONS EXIST AREAWIDE ON THURSDAY.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE WEEK.
&&
.SHORT TERM...QUESTION EARLY TODAY WAS WOULD THE DRY AIR ALOFT
OVERCOME THE SURFACE MOISTURE/DYNAMICS THIS AFTERNOON AND OVERALL
THE ANSWER HAS BEEN YES IT WILL. ISOLATED CONVECTION HAS BEEN NOTED
MAINLY OVER THE CWA BOUNDARY AREAS...AND STILL NOT OUT OF THE
QUESTION THAT AN ISOLATED THUNDERSTORM WILL FORM OVER THE CWA
MOUNTAINS INTO THE EVENING...BUT OVERALL THE EVENING SHOULD BE
FAIRLY QUIET. EXPECT FURTHER DRYING TO TAKE PLACE ON TUESDAY AS A
TROUGH BEGINS TO DEVELOP OFF THE PACNW COAST AND SLOWLY TURNS THE
FLOW ALOFT OVER THE CWA TO MORE SOUTHWEST. THIS PROCESS WILL
CONTINUE INTO WEDNESDAY WITH DRY SOUTHWEST FLOW OVER THE AREA BY
THURSDAY. THE RESULT WILL BE TO CONFINE THE THUNDERSTORM CHANCES ON
TUESDAY TO MAINLY THE EASTERN PORTION OF THE CWA AND THEN MAINLY
ARIZONA ON WEDNESDAY...BEFORE DRY CONDITIONS EXIST CWA WIDE ON
THURSDAY. OVERALL PATTERN WILL KEEP BASICALLY DIURNAL WINDS OVER THE
AREA...WHILE DAYTIME TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW
NORMAL.
&&
.LONG TERM...WELL IT LOOKS LIKE THE MONSOON WILL BE TAKING A BREAK
IN THE EXTENDED TIME PERIOD. A TROUGH AXIS ALONG THE WEST COAST WILL
KEEP THE AREA IN A SOUTHWEST FLOW ALOFT FROM THURSDAY MORNING
THROUGH SATURDAY NIGHT. THIS SHOULD ALLOW DRY AND STABLE AIR TO
SPREAD OVER THE ENTIRE AREA AND THUS THE FORECAST WAS KEPT DRY AND
MAINLY CLEAR. A SHORTWAVE EMBEDDED WITHIN THE MEAN WEST COAST TROUGH
IS FORECAST TO EJECT INLAND ON SATURDAY NIGHT INTO SUNDAY ACROSS THE
PAC NW. AT THIS SAME TIME AN UPPER TROUGH AND ASSOCIATED SURFACE
COLD FRONT ARE FORECAST TO SLIDE ACROSS THE GREAT LAKES AND
NORTHEASTERN UNITED STATES. THIS SHOULD SET UP A PATTERN CHANGE THAT
HELPS TO RETROGRADE THE PERSISTENT UPPER RIDGE THAT HAS BEEN OVER
TEXAS AND OKLAHOMA FURTHER WEST TOWARDS ARIZONA AND NEW MEXICO FOR
THE EARLY PART OF NEXT WEEK. FOR US THIS WILL RESULT IN CONTINUED
DRY WEATHER WITH ABUNDANT SUNSHINE AS ANY MONSOON MOISTURE WOULD BE
KEPT OUT BY THE WEAK FLOW ALOFT. TEMPS SHOULD REMAIN AT OR ABOVE
NORMAL. I DID GO A LITTLE ABOVE GUIDANCE EARLY NEXT WEEK AS THE
PROGGED 500 MB HEIGHTS AND 850-700 MB LAYER TEMPS SUPPORTED HIGHS AT
LEAST NEAR NORMAL...IF NOT A LITTLE ABOVE.
&&
.AVIATION...FOR MCCARRAN...SO FAR THE ATMOSPHERE HAS STRUGGLED TODAY
TO PRODUCE ANYTHING MORE THAN SCT CLOUDS AROUND 8K FEET. WHILE A
TSRA OR SHRA IS NOT ENTIRELY OUT OF THE QUESTION THIS EVENING...IF
SOMETHING DEVELOPS IT SHOULD BE ISOLATED IN NATURE. AS A RESULT WE
WILL JUST KEEP A CB IN THE TAF THROUGH THIS EVENING AND AMEND THE
TAF IF NEEDED. OTHERWISE WINDS SHOULD FAVOR TYPICAL DIURNAL
DIRECTIONS AND SPEEDS THROUGH TUESDAY AFTERNOON. FEW-SCT CLOUDS AOA
8K FEET TONIGHT THROUGH LATE TUESDAY MORNING. ENOUGH MOISTURE AND
INSTABILITY IS EXPECTED TO LINGER ACROSS THE AREA ON TUESDAY
AFTERNOON AND EVENING THAT TSRA MAY DEVELOP ONCE AGAIN. MODELS SHOW
SIGNIFICANTLY MORE MOISTURE TO WORK WITH TOMORROW AFTERNOON AND
EVENING...BUT GIVEN THE TREND OF THINGS TODAY...CONFIDENCE IN TSRA
DEVELOPMENT TOMORROW IS REDUCED...AND THUS WILL JUST PLACE A CB IN
THE TAF STARTING AT 20Z.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA THIS EVENING...WITH THE GREATEST COVERAGE
OVER WESTERN INYO COUNTY AND MOHAVE COUNTY. TSRA COULD GENERATE
GUSTY AND ERRATIC WINDS AS WELL AS REDUCED CIGS AND VSBY IN AND NEAR
THEM. OTHERWISE WINDS WILL FAVOR DIURNAL DIRECTIONAL TRENDS THROUGH
TUESDAY AFTERNOON. CLOUDS WILL MAINLY BE SCT-BKN THIS EVENING AOA 8K
FEET WITH A FEW CLOUDS AOA 8K FEET TONIGHT. ON TUESDAY ISOLATED TSRA
WILL BE POSSIBLE ONCE AGAIN MAINLY ACROSS MOHAVE...LINCOLN AND TO A
LESSER EXTENT CLARK AND EASTERN SAN BERNARDINO COUNTIES IN THE
AFTERNOON AND EVENING. CLOUDS WILL BE FEW-SCT AOA 8K FEET AT BEST
OVER THE WESTERN HALF OF THE AREA AND SCT-BKN AOA 8K FEET OVER
EASTERN AREAS.
&&
.CLIMATE...EFFECTIVE TODAY THE NEW 30 YEAR CLIMATOLOGICAL NORMALS
ISSUED BY THE NATIONAL CLIMATIC DATA CENTER/NCDC WILL BE IMPLEMENTED
INTO ROUTINE CLIMATE PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE
OFFICE. THESE NEW NORMALS ARE FOR THE PERIOD OF 1981-2000 AND
REPLACE THE 1971-2000 NORMALS THAT WERE PREVIOUSLY USED. THERE WILL
BE A LAG TIME WITH THE NORMALS ON OUR WEBSITE ON SOME WEBPAGES AND
WE WILL BE WORKING ON GETTING THESE UPDATED OVER THE NEXT FEW WEEKS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
JENSEN/STACHELSKI
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 1, 1:46 AM PST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 AM PDT MON AUG 1 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-020700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
246 AM PDT MON AUG 1 2011 /246 AM MST MON AUG 1 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...MAINLY
OVER THE MOUNTAINS...AND THEN MOVE TO THE NORTHEAST. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST TUESDAY AND
WEDNESDAY...BUT ANY STRONGER STORMS MAY STILL PRODUCE SEVERE
WEATHER. HAZARDOUS WEATHER IS NOT LIKELY THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
MORGAN
In the hours before
Local storm report, Aug 1, 2:50 PM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 2 SW TWENTYNINE PALMS 34.12N 116.09W
08/01/2011 E0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER REPORTED HAIL RANGING FROM PEA TO DIME SIZE IN
TWENTYNINE PALMS.
&&
STACHELSKILocal storm report, Aug 1, 3:22 PM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM PDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST 4 ESE WEST WIND AERO 34.12N 115.85W
08/01/2011 M54.00 MPH SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER MEASURED A 54 MPH THUDNERSTORM WIND GUST IN
WONDER VALLEY SOUTH. VISIBILITY WAS REDUCED TO NEAR ZERO
IN BLOWING DUST.
&&
STACHELSKILocal storm report, Aug 1, 3:51 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HEAVY RAIN 2 SW TWENTYNINE PALMS 34.12N 116.09W
07/31/2011 M1.02 INCH SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER REPORTED 1.02 INCHES OF RAIN IN ONE HOUR. NO
FLOODING PROBLEMS WERE NOTED.
1136 AM HEAVY RAIN PAHRUMP 36.21N 115.99W
07/31/2011 E0.40 INCH NYE NV TRAINED SPOTTER
SPOTTER REPORTED HEAVY RAIN WITH WATER RUNOFF THE SIDE OF
THE ROAD AND WATER IN DITCHES.
0200 PM FLASH FLOOD 8 WSW HUNTER MOUNTAIN R 36.50N 117.60W
07/31/2011 INYO CA PARK/FOREST SRVC
THE PARK SERVICE REPORTED SALINE VALLEY ROAD WAS WASHED
OUT AND CLOSED IN DEATH VALLEY NATIONAL PARK. ROCKS AND
MUD WERE ALSO WASHED ONTO BADWATER ROAD.
0223 PM FLASH FLOOD LIDA 37.46N 117.50W
07/31/2011 ESMERALDA NV LAW ENFORCEMENT
THE ESMERALDA COUNTY SHERIFF REPORTED THAT ROCKS...MUD
AND A LARGE AMOUNT OF WATER WERE ON STATE ROUTE 266 NEAR
LIDA. A SINGLE VEHICLE ROLLOVER OCCURRED IN THIS AREA AS
WELL...BUT THERE WERE NO INJURIES REPORTED.
0346 PM FLASH FLOOD 10 NE CHLORIDE 35.48N 114.04W
07/31/2011 MOHAVE AZ LAW ENFORCEMENT
THE MOHAVE COUNTY SHERIFF RELAYED A REPORT FROM A RANCHER
OF AROUND SIX INCHES OF WATER NEAR THE INTERSECTION OF
STOCKTON HILL ROAD AND CALLE MARQUEZ ROAD.
0404 PM LIGHTNING COLORADO CITY 36.99N 112.98W
07/31/2011 MOHAVE AZ LAW ENFORCEMENT
COLORADO CITY POLICE RELAYED A REPORT OF A TREE THAT WAS
STRUCK BY LIGHTNING AND SPLIT.
0431 PM HEAVY RAIN COLORADO CITY 36.99N 112.98W
07/31/2011 E0.70 INCH MOHAVE AZ LAW ENFORCEMENT
COLORADO CITY POLICE DEPARTMENT RELAYED A REPORT OF ONE
BASEMENT BEING FLOODED BY HEAVY RAINFALL.
&&
UPDATED LIST OF REPORTS FROM SUNDAY.
STACHELSKIEvent by event
2 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Flash Flood, Inyo
- When
- August 1, 4:54 PM PST to 7:00 PM PST
- Where
- Inyo County, 4 mi SE of Keeler to 2.02 mi SSE of Keeler
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.439, -117.819
Flash flooding closed Highway 136 and trapped about 20 vehicles on Highway 190.
Thunderstorm Wind, San Bernardino
- When
- August 1, 5:17 PM PST
- Where
- San Bernardino County, 2.51 mi N of Barstow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.916, -117.024
Thunderstorm winds blew down power lines on Highway 58 at Irwin Road.
Lightning, San Bernardino
- When
- August 1, 5:55 PM PST to 6:05 PM PST
- Where
- San Bernardino County, Needles
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 34.830, -114.600
Lightning knocked out phone service and electric service to a fire station and a newspaper office in Needles. Computer equipment was also destroyed at the newspaper office and at a food service business.
Thunderstorm Wind, San Bernardino
- When
- August 1, 5:55 PM PST to 6:05 PM PST
- Where
- San Bernardino County, 0.31 mi W of Needles to 0.72 mi NNW of Needles
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 34.830, -114.605
A tree was blown down at an apartment complex, and a metal frame blew off the roof of a business.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322888, 322890, 323469, 323471.